Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 145, NWS Huntsville, AL

November 18, 2003Cullman County, Limestone County, Morgan County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Nov 18, 2003, 12:13 PM CST for Cullman County, Limestone County, Morgan County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2003, 12:13 PM CST (18:13 UTC)
Expired
Nov 18, 2003, 1:00 PM CST
In force
47 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Cullman County, AL, Limestone County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 91 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 11:25 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 11:58 AM CST, 15 minutes earlier.

Area forecast discussion, Nov 18, 11:58 AM CST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1158 AM CST TUE NOV 18 2003

.UPDATE...
QUICK UPDATE HERE TO REMOVE MENTION OF TORNADO WATCH THAT WILL BE
EXPIRING AT NOON.  LARGE AREA OF MDT/HVY PCPN TO SLOWLY PUSH WEST TO
EAST ACROSS THE AREA THROUGH THE EVENING HOURS.  MAIN SEVERE THREAT
HOLDING JUST TO OUR SOUTH THUS FAR...WITH THE BIGGEST CONCERN ACROSS
OUR AREA BEING LOCALIZED FLOODING AND SOME GUSTY WINDS ACCOMPANYING
THE MORE INTENSE PCPN.  EXPECT TEMPERATURES TO HOLD STEADY IN THE
MID/UPPER 60S FOR THE REMAINDER OF THE AFTN...AND WILL ADJUST
DOWNWARD ACCORDINGLY.  UPDATE OUT SHORTLY...

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH FOR N AL THIS AFTERNOON AND TONIGHT.
TN...FLOOD WATCH FOR SOUTHERN MID TN THIS AFTERNOON AND TONIGHT.
&&

MR
Hazardous weather outlook, Nov 18, 5:00 AM CST, 7 hours 13 minutes before
ALZ001>010-016-TNZ076-096-097-181900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE AHEAD OF A COLD
FRONT DURING THE DAY. THE MAIN SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS OVER 60 MPH AS THE SQUALL LINE PASSES THROUGH.
ISOLATED TORNADOES MAY BE POSSIBLE IN ANY STORMS THAT DEVELOP
AHEAD OF THE SQUALL LINE. HEAVY RAINFALL WILL ALSO BE A THREAT THIS
AFTERNOON AND TONIGHT. RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE
COMMON...WITH ISOLATED HIGHER AMOUNTS POSSIBLE. THE HIGHER
ELEVATIONS ACROSS NORTHEAST ALABAMA AND PORTIONS OF SOUTHERN
MIDDLE TENNESSEE MAY ENHANCE RAINFALL AMOUNTS...AND RESULT IN RAPID
RUNOFF INTO AREA CREEKS AND STREAMS.

THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE IN THE EARLY
AFTERNOON FOR NORTHWEST ALABAMA...MOVING INTO THE I-65 CORRIDOR
DURING THE AFTERNOON AND EARLY EVENING HOURS. THESE STORMS WILL
PUSH INTO NORTHEAST ALABAMA AND PORTIONS OF SOUTHERN MIDDLE
TENNESSEE THIS EVENING AND EXIT THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

THE COLD FRONT WILL MOVE THROUGH BY WEDNESDAY MORNING...BRINGING
COOLER AND DRIER WEATHER FOR THE REMAINDER OF THE WORK WEEK. ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY
INTO MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE NEEDED TODAY THROUGH TONIGHT.

PB

In the hours before

Special weather statement, Nov 18, 11:58 AM CST, 15 minutes before
ALZ001>003-181900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1158 AM CST TUE NOV 18 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND WIND ACROSS NORTHWEST
ALABAMA...

AT NOON...AN AREA OF RAIN...WITH EMBEDDED THUNDERSTORMS...WAS MOVING
ACROSS NORTHWEST ALABAMA. MOVEMENT OF THESE SHOWERS AND THUNDERSTORMS
IS NORTHEAST AT 30 MPH. AREAS THAT WILL BE AFFECTED THROUGH 1 PM
INCLUDE RUSSELLVILLE...AND THE FLORENCE AND MUSCLE SHOALS AREAS.

THESE SHOWERS AND THUNDERSTORMS ARE CAPABLE OF PRODUCING PERIODS OF
HEAVY RAIN ACROSS NORTHWEST ALABAMA. RAINFALL AMOUNTS UP TO 3/4 OF
AN INCH ARE POSSIBLE IN SOME LOCATIONS. WIND GUSTS UP TO 45 MPH ARE
ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE MEDIA OUTLET...FOR
FURTHER STATEMENTS...WATCHES...OR WARNINGS.

24

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 12:27 PM CSTSevere Thunderstorm WarningHUNLauderdale, Lawrence48 min
Nov 18, 12:40 PM CSTTornado WarningHUNCullman50 min
Nov 18, 12:55 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan65 min
Nov 18, 1:02 PM CSTSevere Thunderstorm WarningHUNMarshall58 min
Nov 18, 1:10 PM CSTTornado WarningHUNMadison50 min
Nov 18, 1:25 PM CSTSevere Thunderstorm WarningHUNJackson50 min
Nov 18, 1:40 PM CSTSevere Thunderstorm WarningHUNDeKalb50 min
Nov 18, 2:16 PM CSTTornado WarningHUNDeKalb29 min
Nov 18, 1:19 PM CSTSevere Thunderstorm WarningHUNLincoln41 min
Nov 18, 1:47 PM CSTSevere Thunderstorm WarningHUNFranklin43 min
Nov 18, 1:55 PM CSTFlash Flood WarningHUNFranklin, Lincoln, Moore3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.